Author(s): Centers for Disease Control
Abstract Share this page
Abstract Syncope (vasovagal reaction), or fainting, can be triggered by various stimuli, including medical procedures. Syncope has been documented to occur after vaccination, most commonly among adolescents, and can result in hospitalization for a medical evaluation or because of injury. During 2005 and 2006, the Advisory Committee on Immunization Practices (ACIP) recommended use of three newly licensed vaccines for adolescents: the quadrivalent human papillomavirus recombinant vaccine (HPV) (Gardasil(R), Merck & Co., Inc., Whitehouse Station, New Jersey) in a 3-dose series, the quadrivalent meningococcal conjugate vaccine (MCV4) (Menactra, Sanofi Pasteur, Inc., Swiftwater, Pennsylvania) in a single dose, and the tetanus toxoid, reduced diphtheria toxoid, and acellular pertussis vaccine (Tdap) (Adacel, Sanofi Pasteur; Boostrix, GlaxoSmithKline Biologicals, Research Triangle Park, North Carolina) in a single dose. To describe trends in occurrence of postvaccination syncope, CDC and the Food and Drug Administration (FDA) analyzed data from the Vaccine Adverse Event Reporting System (VAERS) for January 1, 2005-July 31, 2007, and compared the results with VAERS reports received during January 1, 2002-December 31, 2004. The findings indicated that, since 2005, reports to VAERS regarding postvaccination syncope have increased, primarily among females aged 11-18 years, and rarely, subsequent serious injuries have occurred. To prevent syncope-related injuries, vaccine providers should follow the ACIP recommendation to strongly consider observing patients for 15 minutes after vaccination.
This article was published in MMWR Morb Mortal Wkly Rep
and referenced in Clinical Depression